Wyoming, 2010Damaging Wind in Wyoming, August 22, 2010
August 22, 2010 · NWS RIW · 1 event in 1 county or zone
A thunderstorm formed over the Wind River Mountains and produced severe wind gusts at Hunt Field in Lander.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm formed over the Wind River Mountains and produced severe wind gusts at Hunt Field in Lander.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 1:49 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 22, 1:49 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
249 PM MDT SUN AUG 22 2010
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
HOT...DRY AND WINDY CONDITIONS WILL CONTINUE EARLY THIS EVENING
ACROSS FREMONT...NATRONA AND SOUTHERN JOHNSON COUNTIES. MOIST
UNSTABLE SOUTHWEST FLOW OVER THE WEST WILL PRODUCE INCREASING
SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND SOUTHERN WYOMING WITH
SMALL HAIL AND STRONG GUSTY WINDS. THE SHOWERS AND THUNDERSTORMS
WILL SPREAD EAST AND NORTH THIS EVENING AND THROUGH THE NIGHT AS
THE PRECIPITATION IN THE WEST DIMINISHES. MUCH OF THE WESTERN AND
NORTHERN MOUNTAINS WILL RECEIVE WETTING RAINS...ESPECIALLY ABOVE
8500 FEET. A COLD FRONT IN NORTHERN WYOMING WILL PUSH SOUTH
THROUGH THE NIGHT BRINGING COLDER TEMPERATURES AND HIGHER RELATIVE
HUMIDITIES. TEMPERATURES WILL BE SIGNIFICANTLY COOLER WITH HIGHER
HUMIDITY MONDAY AND TUESDAY ALONG WITH DIMINISHED WINDS. SOME
SHOWERS WILL CONTINUE INTO MONDAY IN THE FAR EAST AS THE UPPER
LEVEL TROUGH OVER THE PACIFIC NORTHWEST SWEEP RAPIDLY EAST THROUGH
WYOMING. BREEZY WEST NORTHWEST WINDS ARE EXPECTED OVER AND NEAR
THE MOUNTAINS MONDAY WITH LOW LEVEL NORTH NORTHEAST WINDS IN THE
BASINS AND EASTERN PLAINS BEHIND THE COLD FRONT. LOWS ARE EXPECTED
TO DROP BELOW FREEZING ACROSS MUCH OF THE WEST MONDAY NIGHT...AND
SOME AREAS WILL REMAIN COLD TUESDAY NIGHT BUT THE AREA OF FREEZING
TEMPERATURES WILL DECREASE. SOME OF THE NORTHWESTERN VALLEYS WILL HAVE
HIGHS IN THE LOWER 60S TO UPPER 50S...ESPECIALLY IN YELLOWSTONE
NATIONAL PARK. MUCH OF THE REMAINING AREA WILL HAVE HIGHS IN THE
70S TO LOWER 80S WITH MANY AREAS BEING 15 TO 20 DEGREES COLDER
THAN TODAY. THE AIR MASS WILL BE DRY AND STABLE. ISOLATED MOUNTAIN
SHOWERS ARE POSSIBLE IN THE NORTH ON MONDAY...BUT ALL AREAS ARE
EXPECTED TO BE DRY MONDAY NIGHT THROUGH TUESDAY NIGHT. DEPENDING
ON THE RAINFALL THAT OCCURS TONIGHT AND EARLY MONDAY
MORNING...SOME AREAS MAY SEE VALLEY FOG MONDAY MORNING AND
POSSIBLY TUESDAY MORNING...BUT SINCE THE RAIN WILL BE
SPOTTY...THERE IS TOO MUCH UNCERTAINTY TO PUT FOG IN THE CURRENT
FORECAST.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
WEDNESDAY LOOKS DRY AND VERY WARM AS THE MOISTURE FROM THE SOUTHWEST
BEGINS TO GET CLOSER TO WESTERN WY BY THURSDAY MORNING. THE MID AND
UPPER LEVEL MOISTURE MOVES INTO WESTERN WY THURSDAY AND THIS WILL
AID IN AFTERNOON AND EVENING SHOWERS AND STORM DEVELOPMENT. ALL
MODELS SHOWING A SOUTHWEST FLOW OVER WY FRIDAY THROUGH SUNDAY AS A
TROUGH SITS OVER WESTERN CANADA/PACIFIC NW. A SHORTWAVE EJECTS
ACROSS THE NORTHERN ROCKIES FRIDAY/FRIDAY NIGHT WITH A COLD FRONT
PUSHING INTO NORTHERN AND CENTRAL WY FRIDAY NIGHT/SATURDAY MORNING.
ECMWF IS THE COOLEST OF THE MODELS ON SATURDAY FOR HIGHS. WITH THE
MOISTURE IN PLACE THERE WILL BE A CHANCE FOR CONVECTION FRIDAY. THEN
CONVECTION IS ALSO EXPECTED NEXT SAT/SUN AS SHORTWAVES MOVE THROUGH
THE PERSISTENT LONGWAVE TROUGH. THE BEST IMPACT MAY BE OVER THE WEST
BASED ON CURRENT TRACKS. WILL KEEP BEST CHANCE OF STORMS IN THE WEST
NEXT SAT/SUN WITH LESSER COVERAGE IN THE CENTRAL AND EAST. AS FOR
TEMPS...HIGHS WILL BE WARM TO HOT THROUGH THURSDAY...THEN A LITTLE
COOLER FRIDAY. EVEN COOLER SATURDAY BASED ON THE COLD FRONTAL
PASSAGE...THEN A BIT WARMER NEXT SUNDAY.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE WEST THIS
EVENING...WITH ISOLATED ACTIVITY EAST OF THE DIVIDE. GUSTY OUTFLOW
WINDS TO 45KTS ARE LIKELY...ESPECIALLY EAST OF THE DIVIDE AND OVER
THE SOUTHWEST. GUSTY SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING
MANY AREAS. A FRONT WILL MOVE INTO THE WEST AND NORTH EARLY THIS
EVENING MOVING INTO THE REMAINDER OF THE AREA INTO THE EARLY MORNING
HOURS. THE WINDS WILL SHIFT TO THE NORTHWEST TO NORTH BEHIND THE
FRONT. SOME SHOWERS WILL LINGER BEHIND THE FRONT AS WELL AS SOME
LCL MVFR CIGS ACROSS THE WEST AND NORTH. SOME LOW TO MID CLOUDS
WILL LINGER OVER THE NORTH MONDAY. PATCHY FOG IS POSSIBLE AROUND
KBPI...KAFO...KJAC AND KPNA IN THE MORNING. OTHERWISE...EXPECT LESS
WIND WITH VFR CONDITIONS.
&&
.FIRE WEATHER...
HOT...DRY AND WINDY CONDITIONS WILL CONTINUE EARLY THIS EVENING
ACROSS FREMONT...NATRONA AND SOUTHERN JOHNSON COUNTIES WHERE RED
FLAG WARNINGS REMAIN UNTIL 6 PM MDT. MOIST UNSTABLE SOUTHWEST FLOW
OVER THE WEST WILL PRODUCE INCREASING SHOWERS AND THUNDERSTORMS
ACROSS WESTERN AND SOUTHERN WYOMING WITH SMALL HAIL AND STRONG
GUSTY WINDS. THE SHOWERS AND THUNDERSTORMS WILL SPREAD EAST
AND NORTH THIS EVENING AND THROUGH THE NIGHT AS THE PRECIPITATION
IN THE WEST DIMINISHES. MUCH OF THE WESTERN AND NORTHERN MOUNTAINS
WILL RECEIVE WETTING RAINS...ESPECIALLY ABOVE 8500 FEET. A COLD
FRONT IN NORTHERN WYOMING WILL PUSH SOUTH THROUGH THE NIGHT
BRINGING COLDER TEMPERATURES AND HIGHER RELATIVE HUMIDITIES.
TEMPERATURES WILL BE SIGNIFICANTLY COOLER WITH HIGHER HUMIDITY
MONDAY AND TUESDAY ALONG WITH DIMINISHED WINDS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING
WYZ010-011-016>018-020.
&&
SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Aug 22, 3:00 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN AUG 22 2010
WYZ001>020-022>030-231200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN AUG 22 2010
...RED FLAG WARNING FOR WIND RIVER BASIN AND LOWER ELEVATIONS OF
EAST CENTRAL WYOMING THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES...LOW RELATIVE HUMIDITY...AND WINDY WEATHER WILL
COMBINE WITH DRY FUELS...TO CREATE CRITICAL FIRE CONDITIONS THIS
AFTERNOON IN THE WIND RIVER BASIN AND THE LOWER ELEVATIONS OF NATRONA
AND JOHNSON COUNTIES. SEE RED FLAG WARNING PRODUCTS FOR MORE
INFORMATION.
OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR
IN THE WESTERN MOUNTAINS AND ADJACENT VALLEYS OF THE WEST THIS
MORNING AND AFTERNOON. THIS ACTIVITY WILL MOVE EAST OF THE
CONTINENTAL DIVIDE FOR THE EVENING HOURS. STRONG WIND GUSTS TO 40
MPH AND LIGHTNING WILL BE THE MAIN THREATS FROM STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS MAY OCCUR OVER THE NORTH ON MONDAY. THEN A
FEW DRY DAYS ARE EXPECTED. THE THREAT FOR THUNDERSTORMS WILL RETURN
FROM THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS OVER 40 MPH AND
RAINFALL AMOUNTS TODAY AND TONIGHT. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 22, 2:16 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
316 PM MDT SUN AUG 22 2010
WYZ002-014>016-222200-
ABSAROKA MOUNTAINS WY-UPPER WIND RIVER BASIN WY-WIND RIVER MOUNTAINS
EAST WY-WIND RIVER MOUNTAINS WEST WY-
316 PM MDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN SUBLETTE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 400 PM MDT...
AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION PASS...OR 9 MILES WEST OF DUBOIS...
MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
U.S. HWY 287/26 MILE MARKER 50...HWY JCT 26 AND UNION PASS RD AND
DUBOIS AROUND 325 PM MDT.
DOUBLE CABIN CAMPGROUND AROUND 355 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4388 10963 4371 10923 4330 10962 4350 10998
TIME...MOT...LOC 2116Z 212DEG 31KT 4353 10980
MEUNIER
Special weather statement, Aug 22, 2:22 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
322 PM MDT SUN AUG 22 2010
WYZ012-013-024-222200-
JACKSON HOLE WY-SALT RIVER AND WYOMING RANGES WY-TETON AND GROS
VENTRE MOUNTAINS WY-
322 PM MDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TETON COUNTY IN
NORTHWEST WYOMING...AND EXTREME NORTHWESTERN SUBLETTE AND NORTHERN
LINCOLN COUNTIES IN WEST CENTRAL WYOMING UNTIL 400 PM MDT...
AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF STEWART PEAK...OR 26 MILES NORTH
OF AFTON...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HOBACK
JUNCTION...AREAS SOUTH OF JACKSON AND THE BULL FIRE WILL EXPERIENCE
GUSTY WINDS FROM THIS STORM.
THIS STORM WILL BE NEAR...
U.S. HWY 191 MILE MARKER 160 AROUND 330 PM MDT.
U.S. HWY 191 MILE MARKER 150 AROUND 335 PM MDT.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4360 11089 4352 11024 4298 11075 4307 11096
TIME...MOT...LOC 2121Z 223DEG 49KT 4314 11075
T. BAKER
Special weather statement, Aug 22, 2:41 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
341 PM MDT SUN AUG 22 2010
WYZ023-024-222230-
SALT RIVER AND WYOMING RANGES-STAR VALLEY-
341 PM MDT SUN AUG 22 2010
A FEW SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE CENTRAL STAR
VALLEY THROUGH 430 PM. EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 40
MPH...HEAVY RAINFALL AND SMALL HAIL. AREAS BETWEEN AFTON AND THAYNE
AND THE CENTRAL SALT RIVER RANGE WILL BE AFFECTED.
TWB
Special weather statement, Aug 22, 2:55 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
355 PM MDT SUN AUG 22 2010
WYZ014-015-018-019-026-222245-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-UPPER
GREEN RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER
MOUNTAINS WEST WY-
355 PM MDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT COUNTY UNTIL 445
PM MDT...
AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 28 MILE MARKER 30...OR 30 MILES
NORTHEAST OF FARSON...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SOUTH PASS REST AREA AROUND 400 PM MDT.
STATE HWY 28 MILE MARKER 40 AROUND 415 PM MDT.
SOUTH PASS CITY AROUND 420 PM MDT.
ATLANTIC CITY AROUND 430 PM MDT.
STATE HWY 28 MILE MARKER 50 AROUND 435 PM MDT.
STATE HWY 28 MILE MARKER 60 AROUND 445 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4290 10883 4269 10833 4228 10875 4234 10902
TIME...MOT...LOC 2155Z 216DEG 19KT 4236 10892
MEUNIER
Special weather statement, Aug 22, 3:04 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
404 PM MDT SUN AUG 22 2010
WYZ027-230000-
SOUTH LINCOLN COUNTY-
404 PM MDT SUN AUG 22 2010
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
LINCOLN COUNTY THROUGH 6 PM. GUSTY WINDS TO 55 MPH ALONG WITH
LIGHTNING...BRIEF HEAVY RAINFALL AND SMALL HAIL WILL ALSO BE
POSSIBLE. THE STORMS ARE MOVING SOUTHWEST TO NORTHEAST AT 50 MPH.
TWB
Special weather statement, Aug 22, 3:23 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
423 PM MDT SUN AUG 22 2010
WYZ007-015-017>019-222300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-OWL
CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY-WIND RIVER
MOUNTAINS EAST WY-
423 PM MDT SUN AUG 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 500
PM MDT...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG OUTFLOW WINDS AHEAD OF A LINE THUNDERSTORMS ALONG A LINE
EXTENDING FROM SINKS CANYON STATE PARK TO HUDSON TO STATE HWY 135
MILE MARKER 10...AND MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED AHEAD THESE STORMS.
THESE OUTFLOW WINDS WILL BE NEAR...
ST. STEPHENS AND ARAPAHOE AROUND 430 PM MDT.
FREMONT COUNTY FAIRGROUNDS...GAS HILLS RD MILE MARKER 10 AND RIVERTON
AROUND 435 PM MDT.
U.S. HWY 26 MILE MARKER 130 AROUND 440 PM MDT.
U.S. HWY 26 MILE MARKER 110 AROUND 445 PM MDT.
HIDDEN VALLEY AROUND 450 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4334 10843 4344 10810 4344 10766 4279 10817
4280 10861 4269 10894
TIME...MOT...LOC 2221Z 210DEG 43KT 4280 10877 4287 10855
4287 10824
MEUNIERThunderstorm Wind, Fremont
- When
- August 22, 3:27 PM MST to 3:38 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A thunderstorm moved off the Wind River Mountains over Lander and generated a wind gust of 64 mph at Hunt Field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, August 22, 20102 deaths · 2 injured · 1 event
- Flash Flooding and Heavy Rain in New York, August 22 to 23, 20101 death · 2 injured · $150,000 · 9 events
- Damaging Wind in Florida, August 22, 20101 death · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 22, 2010$1.2 million · 65 kt wind · 35 events
- Lightning Strike in Florida, August 22, 20102 injured · $2.0 million · 1 event
- Damaging Winds and High Wind in Utah, August 22, 2010$300,000 · 66 kt wind · 8 events
- Flash Flood and Damaging Winds in Arkansas, August 22, 2010$125,000 · 58 kt wind · 5 events
- Flooding in New York, August 22 to 23, 2010$100,000 · 2 events
- Flooding in New York, August 22 to 27, 2010$50,000 · 7 events
- Damaging Wind in Louisiana, August 22, 2010$30,000 · 60 kt wind · 1 event
- Tornado in Pennsylvania, August 22, 2010$25,000 · EF0 · 1 event
- Lightning Strike in Alabama, August 22, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251844.